Is there anyone on long term steroid therapy? Could you share your stories. The pros in specific.

I have been placed on long term steroid therapy. I take 4 mg daily of methylprednisolone.

I have tried to wean off and was unable due to secondary adrenal fatigue. I have been on this medication 3 years. I get routine blood work every 6 months and thus far my calcium is good. I take calcium supplements as I know long term use can cause osteoporosis.

I am looking for the positive stories of long term steroid users. How has it helped you and do the pros outweigh the cons?

I keep praying one day I will be able to wean off. However the flare ups and adrenal issues are so horrific. Any info/ story sharing will help. I am 38 years of age. Thank you all kindly in advance.

16 Replies

oldest • newest
  • Hi, I've been on prednisolone for just over 8 years. I'm on a maintenance doseof 5mg daily. II've had 2 bone scans during this time with the results returning as having fab bones each time. I had the last one in 2013. Steroids obviously cause weight problems even on a low dose. I struggle to take more than this 5mg dose now if I ever need to up it as I turn into a potential mass murderer! I use to have to up to 60mg daily when lupus attacked my eyes causing scleritis. Now I just suffer the pain if I have an episode, there's no way I'm taking high doses ever again. I'm also getting haematomas on my arms now from blood vessels bursting. I'm sure steroids are to blame.

  • Hi Cassimira76

    I am on long term steroids, been taking them since 2004 on different doses. I'm still trying to find a dose to keep well on which isn't easy. So far I've been lucky with side effects, no major weight gain, mood swings and I take calcium daily for bones and have an infusion every 18 months that's a bone strengthener and only have osteopenia which is the first stage of osteoporosis. I'm about to have a Dexa Scan to look at my bone density as it's been 4 years since my last one!. I can honestly say steroids so far have been a good treatment for me. They work quickly too and I don't have diabetes but a good medical team who checks on these things periodically. Hope I've been helpful?. X

  • Thank you so kindly for your sharing your stories - both of you. It gives me hope. :)

    xx

  • Hello,

    I was 40 this year and have been taking prednisolone since I was 18. I ant remember not taking them. I'm on 10 mg and have tried reducing but I get worse fatigue and if I drop to 5 mg I flare. I have accepted that to lead any sort of "normal" life I have to take them. I have always had lots of calcium and done weight bearing exercise and my bone density scans have been positive.

  • This is a good question - I'm not on long term steroids but I'm interested in the answer. Everyone seems to be focused on weight gain and osteoporosis but steroids also increase the risk of cardiovascular disease and could also lead to muscle weakness. I wonder if anyone has experienced any increase in atherosclerosis (plaque on arteries) or heart muscle problems with it.

  • I've been in prednisolne 35 years. They have kept me alive over the years but really got awful effects with them now even though I am only on 7.5mg. My skin on my legs is paper thin, the bruising is ridiculous, I often wake up with black eyes. My bones are thinning now & have dexa scans regular. My emotions are so up & down & always feel extremely bloated. I have high cholesterol but not sure if that's caused from the cyclosporine I take for my kidney transplant. It's great to hear all your stories on taking steroids . Sometimes you tend to feel alone in it all.

  • My steroids are for my kidney transplant too along with tacrolimus and mycophenalate mofetil plus all the other pills, blood pressure x2, anti cholesterols, asthma, anti histamines and all the rest lol. No calcium tablets needed though. I seem to be bloated too but most of this eliminated by eating no wheat/gluten. Somethings up with me cardio wise and resp wise under I vestigation at mo. I seem to be permanently tired. Getting up for work at 5 or 6 am only possible by my hubby bringing me brekkie in bed, running my bath and getting my fluids and fruit ready for work. I have a good man luckily!

  • Arh you poor thing must be so hard having to work with it all. Everything just seems so difficult doesn't it? My heart have been playing up too. I have gone into AF a few times where it has jumped out of rhythm but after having various tests they say it's fine & think it's possibly from the drugs I take. How long have you had your kidney & what caused your failure ? I've had mine 18 years. It was from lupus that mine failed. All the best to you manda x

  • Thanks tremarel,

    Yep my heart does extra beats and feels like its sometimes being vigorously shaken. I get all puffed out and my heart rate soars as too my blood pressure. Awaiting a diagnosis, although I think that nothing has shown up yet on all the scans, nuclear scans, treadmills, echo cardio etc. Had Sidney the kidney now since March 8th 2006 a live donation. Lupus got my kidneys too with Glomerulonephritis, inflammation and scarring of the filters, then failure. Was still working hard on createnine levels of 1600! I've been naughty and not had my bloods done since December, so really must get to Phlebotomy super quick. Bloods are always a worry to do as it's always a will this be the time things have started to go wrong. Usually my createnines are about 70-80 but last few times were about 90 so a change there. Suppose only to be expected. Transplants aren't for ever! :0(

  • Hi I've been on prednisolone since I was 17, I'm 48 now and have taken them without a break all this time. Initially I was on doses as high as 60mg and the side effects were massive weight gain and terrible mood swings! I've been on 5mg for several years but can't seem to get off them altogether. I don't seem to have any side effects these days (well none that I'm aware of). My bones have been ok at each scan I've had and my skin isn't thin like some people experience. I recently asked one of the senior rheumatology doctors about this and he said some people are able to tolerate them on low doses without experiencing unpleasant side effects. Having said that, I still do worry what the long term effects may be, however I'm grateful for the quality of life they give me, suppose it's a case of weighing up the risks and benefits.

  • Definitely Sally I agree. You are lucky you are not experiencing side effects after being on them for so long. I've been on them the same with no break & on times much higher doses. The only thing I've never had a problem with is weight gain . I have been lucky, just feel bloated & swollen tummy but that have got worse recently as I've been diagnosed with colitis & that makes me feel uncomfortable around the middle. Why have you been taking them so long ? We certainly shouldn't complain as they are a miracle drug & without them we wouldn't be here would we. I've been on them since I was 16. All the very best to you x

  • I am on it prenisolone along with a cocktail of others. Feel now weight gain And all the others issues

  • Reading the comments on here I thought I was bad, but their are other people who seem to be a lot worse than me , but I can relate to most of the symptoms the bruising etc tiredness

  • I have been on low dose (5 to 7mg) prednisilone since 2005 with a brief gap when I managed to come off them for a year and a bit until this year. I do have some osteoponea which is why I came off but I wasn't coping with work and the fatigue got really bad. Also I have glaucoma and my eye consultant not pleased I am back on them! Steroids raise the pressure in the eye. It's a bit of a bind taking them - I bruise more easily and my appetite has increased! - but they give me a life outside the flat, I feel less ill and have the ability to work. I can't afford not to work to be honest - if I could I would try and come off them ASAP as long term I don't think for me they are a good idea. My lupus is not quite bad enough for methotrexate etc so I am very grateful for that - I think. ;-). I also can't take hydroxycloroquine so am on a low dose of mepacrine.

  • Thank you all so kindly for your replies xx

  • at first i thought it was the greatest thing since sliced bread i hadnt done much reading on it i was on 5mg per day some days i would forget to take them then i soon started to get a bit of bone ache and then my teeth started to snap off didnt know what it was although i look after my teeth and floss. then i had to come off them wow wow and tripple wow If heroin is like that going down from them you soon know about it I was literly falling apart and didnt know what was going on till i did quite a bit of reading on it If i was dying i may take again but i would be real real worried some people are all right on them we are all different arnt we on here.

    The thing to watch for if you are taking bone tablets is any bone pains in your body or teeth related problems i think this is a sign that things are being overdone to your body y them .

You may also like...